Search the Community
Showing results for tags 'ect'.
Found 3 results
Greetings, I recently had the initial 6 treatments of Ketamine infusions, and that helped my Bipolar II depression (which is treatment-resistant) for about two weeks. Then I had another booster infusion, and that held for a week, then I had another booster infusion, and that lasted a week. These "boosters" shouldn't have to be given more than once every 1-3 months, yet it seems I need one weekly. So the Ketamine failed to provide prolonged relief. My only other option now is Electroconvulsive therapy (ECT), which I don't want to do. I know it's gotten better vis-a-vis memory issue side-effects, but I just don't want to do it. I don't like the idea of having my brain electrocuted (however little the electrical charge), and I don't like even the idea of me potentially losing cherished memories. My question: If I had such a poor experience with the Ketamine, needing weekly boosters, does that bode poorly for ECT therapy? I know ECT also frequently requires "boosters." I don't want to have to go in weekly for an ECT booster. I'm tired. I've been through the ringer for the past 16 years. I'm just tired of trying to get better. I'm tired and worn down. Please share your experiences and insights, I'd much appreciate it. Thanks! Troop
Greetings, I have been struggling with my Bipolar II depression for years, and am now going to pursue ECT due to my being medication resistant. I take 250mg/day of Lamictal (an anticonvulsant), 12mg/day of Valium, and an anti-depressant. I had a consultation with the ECT doctor, and he said that not only will my Lamictal make it difficult for him to induce a proper seizure, which I was already aware of, but that Valium, a benzodiazepine, also prevents seizures. I never knew that, but apparently paramedics use a benzodiazepine nose spray for people having seizures. So I got hit with two barrels when I was only expecting one: Not only will the Lamictal hinder ECT, but so will my Valium, a benzodiazepine. I have hyper-withdrawal syndrome, so I can't just drop the Lamictal (which stopped working years ago) and begin ECT. I'm also at a good Valium dose which I don't want to mess with. The doctor will have to increase the electric charge sent to my brain (as relative to someone not on two drugs that prevent convulsions) in order to induce a seizure. I'm understandably wary of having electricity sent through my brain, but given my particular circumstances, I have nothing left to lose. But as stated above, a larger-than-normal charge of electricity will need to be used. I worry that such a high voltage could have lifelong negative side effects, like chronic migraines for instance. Have studies even been done using such potentially high electric charges in modern ECT therapy and what kind of unknown dangers that could elicit? Bipolar patients usually have an AC in their med regiment, as well as a benzo of some kind, and I'm sure lots of people with treatment-resistant BP II depression have had ECT. How did they do it? The doctor also said that as treatment continues (Mon, Wed, Fri. for a couple weeks) even a normal person not on seizure-inhibiting drugs has to have the voltage increased with each treatment, as if the brain develops a type of tolerance to the procedures. For the sake of simplicity, let's say the voltage scale is from 1-10, with 1 being the typical charge sent into an ECT patient's brain who's not taking two drugs that inhibit seizures. As stated above, the doctor told me it's not uncommon to have to increase the voltage for a regular person not on the drugs I'm on as treatment progresses. Well, I'm taking 250mg of Lamictal and 12mg of Valium daily. For me, let's say instead of 1 voltage, it takes 4 for the first procedure. By the time the entire ECT regiment is finished, let's suppose a regular person will have ended up on a voltage charge of 5. For me, with my seizure-inhibiting drugs, let's say I end up at a 10+ voltage charge. That's what I'm afraid of. Relatively (in the modern sense) untested ECT territory and its effects on the brain. I'm aware of the side effects for ECT for regular people, and I'm not bothered. Like I said, I need help desperately. But in my case, essentially taking TWO anticonvulsants, could my brain be permanently damaged by electric charges that could end up being substantially greater than 95% of people who have this procedure done? Do I need to worry that I'll develop side effects, potentially lifelong? Side effects/damage that would be very rare for someone receiving normal, low-voltage charges? Chronic migraines, ticks, general cognitive defects, noticeable loss in creative ability, writing ability, etc. I'll be receiving high-voltage charges, potentially much higher charges than 95% of people who undergo ECT. And as like normal patients, each treatment should require an ever-increasing charge to induce the seizure. What should I think about all of this? What should I do? I'm in an acute depressive state right now, so treatment may begin in just days. Any help is much appreciated. Thanks! Troop
Hello, everyone! I'm a long-time lurker and I have finally decided to introduce myself. I was diagnosed with Bipolar I with psychotic features 14 years ago; since then, I've weathered nasty manic episodes and mixed states, three hospitalizations, failed whole classes of drugs (over 50 meds, many tried multiple times). As it turns out, as I'm sure is the case for many of you, medication just doesn't work that well for me. I responded reasonably well on Lithobid (generic lithium does jack shit, go figure) for years, though recently it seems to have lost some of its efficacy (increasing the dosage just makes me violently ill) and some of the old neuroleptics (gave me bad EPS- Cogentin didn't help), but I'm always a little symptomatic, even at my most stable. Up until recently, I've coped with residual craziness (intrusive thoughts, excess energy, agitation) with cardio- long-distance running, swimming, kickboxing- and by dumping all of my energy into my full-time job (that I love) and school (I'm working on my MLIS part-time). I have a great psychiatrist who has really tried to come up with creative solutions, including off-label treatments. I was never resistant to the idea of meds; they have just failed me. I'm really here, though, because I am on SDI after a 6-month manic episode that began at the end of last summer and ended with me paranoid, delusional, sleepless, and broke (I'm sure this situation sounds familiar to many of you). After trying Vraylar, which actually seemed beneficial (brought me back to earth, thanks!) but gave me such bad dysphagia that I was waking in the middle of the night feeling like I was being waterboarded by my own saliva, my psychiatrist is pushing me to do a course of ECT. I actually had the Vraylar compounded out of desperation to see if the dysphagia was dose-related, but it was as bad at .25mg as it was at 1.5, and I can't go through life choking on food. I am sick and tired of the med-go-round and ready for ECT; I've combed PubMed for studies and read patient testimonials and after everything I've been through with medication, I honestly don't see how it can possibly be any worse. I hate not being able to work, I hate how selfish and self-involved I am when I'm unwell, I hate not being able to read. I hate that I had to drop out of school for the semester. At this point, I'm willing to try anything if there is even a small chance that I will be able to regain my independence. I have always liked this board for its raw honesty and sense of community. I'm going through an especially difficult time with this illness and I want to be around others who understand. I hope you will have me.